CASE

Chlamydia-induced reactive arthritis diagnosed during gout flares: A case report and cumulative effect of inflammatory cytokines on chronic arthritis.

The pathology of gouty arthritis and reactive arthritis (ReA) partially overlaps, and both diseases are characterized by the production of inflammatory cytokines associated with the activation of monocytes and macrophages. However, the precise cytokine profile of cases with a coexistence of both diseases is unknown, and there are few reports on the course of treatment in patients with both gouty arthritis and ReA. A 39-year-old man with a recurrent episode of gouty arthritis presented prednisolone-resistant polyarthritis with high level of C-reactive protein (CRP). He had the features of gouty arthritis such as active synovitis of the first manifestation of metatarsophalangeal (MTP) joints and the presence of monosodium urate (MSU) crystals from synovial fluid. But he also had the features of ReA such as the presence of tenosynovitis in the upper limb, the positivity of human leukocyte antigen (HLA)-B27, a history of sexual contact and positive findings of anti-Chlamydia trachomatis-specific IgA and IgG serum antibodies. He was diagnosed with HLA-B27 associated Chlamydia-induced ReA accompanied by gout flares. He was treated with 180 mg/day of loxoprofen, 1 mg/day of colchicine, and 10 mg/day of prednisolone for gout flares. However, his polyarthritis worsened with an increased level of CRP (23.16 mg/dL). Accordingly, we added 500 mg/day of salazosulfapyridine followed by adalimumab (ADA) 40 mg once every 2 weeks. After starting ADA, the patient's symptoms and laboratory findings showed rapid improvement and he achieved clinical remission 1 month after initiation of ADA treatment. As of this writing, the patient's clinical remission has been maintained for >1 year. This case suggests that with exacerbation of arthritis during gouty arthritis, coexistence with other pathologies such as peripheral spondyloarthritis should be considered, and early intensive treatment including tumor necrosis factor inhibitors may be necessary.

as reported in: Sumiyoshi R, Koga T, Tsuji S, Endo Y, Takatani A, Shimizu T, Igawa T, Umeda M, Fukui S, Nishino A, Kawashiri SY, Iwamoto N, Ichinose K, Tamai M, Nakamura H, Origuchi T, Kawakami A. Medicine (Baltimore